Texas, 2016

Hail and Damaging Winds in Texas, August 23, 2016

August 23, 2016 · NWS AMA · 5 events in 2 counties and zones

A convergence boundary was stretched roughly from Amarillo, TX to Beaver, OK. This was the main surface based focus for convection initiation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A convergence boundary was stretched roughly from Amarillo, TX to Beaver, OK. This was the main surface based focus for convection initiation. Instability values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear developed more pulse like storms. This lead to severe wind gusts as the main severe weather threat on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 2:34 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 23, 2:34 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT TUE AUG 23 2016

.DISCUSSION...
Scattered convection has already begun to develop mainly south of
the Panhandles...with recent development over the SE Texas Panhandle.
We expect to see further development of convection as we go into the
late afternoon and evening hours along and south of a convergence
boundary stretching roughly from Amarillo to Beaver. Instability
values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear will
likely lead to pulse style storms. This would indicate that brief
gusty winds and heavy downpours would be the primary hazards with
storms this afternoon.

Overnight, instability will be on the decline but embedded weak
disturbances will help to keep precip chances possible across the
southeastern Texas Panhandle through the overnight hours. A brief
lull in convective activity is expected during the late morning hours
on Wednesday. This precipitation reprieve won't last long past noon as
convection is anticipated to develop along and ahead of a pacific
front that will sneak into the northwest zones. While instability
values will be similar compared to Today, our deep layer shear values
of 30 kts will present a better chance for organized convection. This
means a strong to severe storm can't be ruled out and the primary
hazards will be damaging wind gusts and hail. While forecast PWAT
values remain below the +2SD for this time of year (1.5 inches),
storm motions show the potential for training storms which could lead
to locally higher rainfall amounts and potentially localized
flooding. Precip chances will persist through the overnight hours
with primary hazards switching from severe to hydro during the late
evening hours as the low-level jet ramps up.

There is some difference between model outputs on how far south the
front will push Friday night with the NAM being the most aggressive.
The NAM pushes the front south of the area by Thursday morning which
seems plausible given the additional push southward from convective
outflows. The ECMWF is slightly behind the NAM to bring the front
south of us by Thursday mid-day with the GFS stalling the front over
the Panhandles. The forecast reflects the more aggressive southerly
push of the front but recovers quickly which leans back towards the
ECMWF and GFS in the following days. The result shows precip chances
persisting well into Thursday before we start to see precip chances
lessen towards the weekend.

Persistent southeasterly flow aloft starting Friday night will allow
weak disturbances to move across the Panhandles to keep low-end pops
in the forecast into early next week. Expect these chances to change
as we move forward in time as slight changes in timing will have
significant changes in the chance and location of precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  87  60  77  59 /  20  30  50  50  50
Beaver OK                  70  91  61  77  59 /  20  40  50  30  40
Boise City OK              60  84  54  72  56 /  10  40  50  30  30
Borger TX                  71  90  62  78  61 /  20  30  50  50  50
Boys Ranch TX              65  90  59  78  58 /  20  30  50  50  50
Canyon TX                  66  88  59  78  57 /  20  30  50  50  50
Clarendon TX               68  88  62  83  60 /  20  30  50  50  40
Dalhart TX                 64  87  57  74  57 /  10  30  50  40  50
Guymon OK                  66  89  59  75  58 /  10  40  50  30  40
Hereford TX                66  87  59  78  57 /  20  30  50  50  50
Lipscomb TX                72  91  63  79  61 /  20  30  50  50  50
Pampa TX                   69  88  61  78  60 /  20  30  50  50  50
Shamrock TX                71  90  64  85  62 /  20  30  50  40  50
Wellington TX              70  92  65  87  63 /  20  30  50  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/14
Hazardous weather outlook, Aug 23, 2:12 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT TUE AUG 23 2016

OKZ001>003-TXZ001>020-241000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND OVERNIGHT
ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE TEXAS AND EASTERN
OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN HAZARDS
BEING DAMAGING WIND GUSTS...HAIL...AND LOCALIZED FLOODING.

THUNDERSTORM CHANCES PERSIST THURSDAY THROUGH MONDAY. WHILE AN
ISOLATED STRONG STORM CAN'T BE RULED OUT...WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING IF A WARNING IS
ISSUED FOR YOUR AREA.

In the hours before

Special weather statement, Aug 23, 2:25 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE AUG 23 2016

TXZ014-015-232130-
GRAY TX-WHEELER TX-
325 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GRAY COUNTIES UNTIL
430 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF BRISCOE TO 9 MILES
NORTHEAST OF GROOM. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAMPA...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN...
ALLISON...KINGSMILL...TWITTY...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3525 10002 3520 10109 3561 10108 3562 10000
TIME...MOT...LOC 2024Z 247DEG 33KT 3554 10035 3532 10102

JC
Special weather statement, Aug 23, 3:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE AUG 23 2016

TXZ010-014-015-232230-
GRAY TX-WHEELER TX-HEMPHILL TX-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY AND SOUTHERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF REYDON TO 9 MILES WEST OF NEW
MOBEETIE. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...ALLISON...NEW MOBEETIE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3538 10059 3562 10066 3562 10054 3568 10054
      3576 10035 3579 10000 3544 10000
TIME...MOT...LOC 2123Z 251DEG 23KT 3563 10001 3551 10061

JC

The radar

The Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wheeler

When
August 23, 3:55 PM CST
Where
Wheeler County, 2.15 mi NNW of New Mobeetie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.560, -100.440

Thunderstorm Wind, Wheeler

When
August 23, 4:15 PM CST
Where
Wheeler County, 3.63 mi NNE of New Mobeetie
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.580, -100.410

Large tree limbs blown down...damaging a truck. Time estimated.

Thunderstorm Wind, Wheeler

When
August 23, 4:18 PM CST
Where
Wheeler County, 4.36 mi NE of Briscoe
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.620, -100.220

Large tree blown in half.

Thunderstorm Wind, Hemphill

When
August 23, 4:19 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

Thunderstorm Wind, Hemphill

When
August 23, 5:10 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.910, -100.380

Trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654754, 654756, 654757, 654758, 654760.